Format

Send to

Choose Destination
Arthritis Rheum. 2008 Jul 15;59(7):996-1001. doi: 10.1002/art.23835.

Psoriatic skin lesions induced by tumor necrosis factor antagonist therapy: a literature review and potential mechanisms of action.

Author information

1
Rheumatology Service, Brooke Army Medical Center, Fort Sam Houston, Texas 78234, USA. angelique.collamer@amedd.army.mil

Abstract

OBJECTIVE:

Numerous reports of the induction or worsening of psoriasis in patients treated with tumor necrosis factor (TNF) antagonists indicate that this is not a rare phenomenon. The etiology of this paradoxical clinical response remains unclear. The aim of this study was to describe similar cases, conduct a comprehensive analysis of the literature, explore possible immunologic mechanisms of action of this perplexing reaction, and recommend management options.

METHODS:

A systematic literature review was performed using the PubMed and Medline databases (1996 to September 2007) searching the index terms "infliximab," "etanercept," "adalimumab," "tumor necrosis factor alpha inhibitor," and "TNF inhibitor," combined with the terms "psoriasis," "pustular," "skin," "rash," and "palmoplantar." All relevant articles in English were reviewed. Pertinent secondary references were also analyzed.

RESULTS:

According to the literature, new-onset psoriasis may occur any time after initiation of TNF antagonist therapy, is often of an uncommon morphology, may respond to psoriasis treatments, and usually resolves with TNF discontinuation. The pathogenesis of this response appears to involve a disruption in cytokine balance following TNF inhibition, resulting in the up-regulation of plasmacytoid dendritic cells and the subsequent production of unopposed interferon-alpha, following a triggering event in predisposed individuals.

CONCLUSION:

TNF antagonist-induced psoriasis is a newly recognized adverse effect of these medications that typically does not require therapy cessation. We recommend aggressive treatment of the skin disease and consideration of a change in the TNF antagonist if the lesions are unresponsive to conventional psoriasis treatment.

PMID:
18576309
DOI:
10.1002/art.23835
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center